Alert archive / Kansas / Flash Flood Warnings in 2015

Flash Flood Warning 48, NWS Springfield, MO

July 5, 2015Bourbon County, Crawford County, Kansas; Barton County, Vernon County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 5, 2015, 8:41 PM CDT for Bourbon County, Crawford County, Kansas; Barton County, Vernon County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2015, 8:41 PM CDT (01:41 UTC)
Expired
Jul 6, 2015, 1:00 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Bourbon County, KS, Crawford County, KS, Barton County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 128 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2015-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2015-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
2320 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

526 
WGUS53 KSGF 060141
FFWSGF
KSC011-037-MOC011-217-060600-
/O.NEW.KSGF.FF.W.0048.150706T0141Z-150706T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
841 PM CDT SUN JUL 5 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN CRAWFORD COUNTY IN SOUTHEAST KANSAS...
  NORTHWESTERN BARTON COUNTY IN SOUTHWEST MISSOURI...
  SOUTHERN BOURBON COUNTY IN SOUTHEAST KANSAS...
  SOUTHWESTERN VERNON COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 100 AM CDT.

* AT 833 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR ESTIMATED THAT RAINFALL RATES GREATER THAN      
  TWO INCHES PER HOUR ARE OCCURRING ACROSS PORTIONS OF THE WARNED    
  AREA. HEAVY RAINFALL WILL CONTINUE ACROSS PORTIONS OF THE WARNED   
  AREA LATE THIS EVENING HAS THESE STORMS MOVE VERY LITTLE.    

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. LOCATIONS IN THE WARNING INCLUDE...ARCADIA...ARMA...
  BRAZILTON...BRONAUGH...BURGESS...CROWEBURG...ENGLEVALE...
  FARLINGTON...FRANKLIN...GARLAND...GIRARD...GREENBUSH...HANNON...
  HEPLER...HIATTVILLE...IANTHA...LIBERAL...MULBERRY...OSKALOOSA...
  PAWNEE STATION...POLK...PRAIRIE STATE PARK...RINGO...VERDELLA AND
  YALE. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE K AT DRY WOOD CREEK EAST OF ARCADIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3777 9499 3776 9439 3748 9437 3749 9501

$$

WISE
2 follow-up statements
494 
WGUS73 KSGF 060329
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1029 PM CDT SUN JUL 5 2015

KSC011-037-MOC011-217-060600-
/O.CON.KSGF.FF.W.0048.000000T0000Z-150706T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-CRAWFORD KS-BARTON MO-VERNON MO-
1029 PM CDT SUN JUL 5 2015

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTHERN CRAWFORD...NORTHWESTERN BARTON...SOUTHERN BOURBON AND
SOUTHWESTERN VERNON COUNTIES...

AT 1023 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE STORMS PRODUCING HEAVY RAINFALL HAD DISSIPATED. RADAR 
ESTIMATED RAINFALL AMOUNTS OF 2 TO 4 INCHES IN PORTIONS OF THE 
WARNED AREA.

RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING LOCALIZED FLASH 
FLOODING. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE K AT DRY WOOD CREEK EAST OF ARCADIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. 

&&

LAT...LON 3777 9499 3776 9439 3748 9437 3749 9501

$$

FOSTER
562 
WGUS73 KSGF 060440
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1140 PM CDT SUN JUL 5 2015

KSC011-037-MOC011-217-060450-
/O.CAN.KSGF.FF.W.0048.000000T0000Z-150706T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-CRAWFORD KS-BARTON MO-VERNON MO-
1140 PM CDT SUN JUL 5 2015

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN
CRAWFORD...NORTHWESTERN BARTON...SOUTHERN BOURBON AND SOUTHWESTERN
VERNON COUNTIES...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3777 9499 3776 9439 3748 9437 3749 9501

$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 6:47 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 5, 6:47 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
647 PM CDT Sun Jul 5 2015

.SHORT TERM...(This Evening through Monday)
Issued at 307 PM CDT SUN JUL 5 2015

Some weak convection has developed across southwestern Missouri
along an area of weak convergence in the lower atmosphere.
Additional activity is ongoing across northern Arkansas in the
higher terrain. Some of this activity may linger into this evening
and should diminish with the loss of daytime heating. The
prospects for overnight convection then look low, but are not
zero. Weak low-level jet-lets will induce localized areas of
isentropic upglide which may be enough for an isolated shower or
thunderstorm.

More pop-up showers and thunderstorms will then be possible on
Monday as a weak short wave trough pushes across the area. The
best chance for thunderstorms will exist along and southeast of
the I-44 corridor. Highs again on Monday should be in the middle
to upper 80s.

.LONG TERM...(Monday Night through Sunday)
Issued at 307 PM CDT SUN JUL 5 2015

A cold front will then push southeast into portions of extreme
southeastern Kansas and west-central Missouri Monday evening.
Thunderstorms will erupt late Monday afternoon along this front
from northern Missouri down the I-35 corridor into northern
Oklahoma. Cold pool conglomeration will be very aggressive as low-
level theta-e differentials will be strong. While this line may be
outflow dominant and starting to weaken by the time it reaches
west- central Missouri later Monday evening, the strong cold pool
alone may result in some wind damage potential. In addition to the
wind threat along the leading edge of this line, we will have to
watch precipitation amounts closely. High moisture content in the
atmosphere will support heavy rainfall potential as this weakening
line moves into western Missouri and extreme southeastern Kansas
Monday night.

A good chance for showers and thunderstorms will then persist
through Tuesday and Wednesday as that front settles into our
region and remains nearly stationary. The prospects for heavy
rainfall will persist and a Flash Flood Watch may eventually be
needed. The potential for any strong to severe storms will be
highly dependent on how much instability can develop.

Global models then try to build a summertime upper level ridge of
high pressure back to the north and west across the Lower
Mississippi Valley late this week. This may promote that front
shifting back to the north of the Ozarks...along with the better
thunderstorm chances. After cooler temperatures around the midweek
period, a warming trend is in store for later in the week given
that ridging.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 638 PM CDT SUN JUL 5 2015

Pilots can expect primarily VFR conditions at area terminals
tonight and Monday. Lingering showers may impact terminal
vicinities until sunset but the coverage will continue to
decrease. Some patchy fog may develop overnight especially at the
Branson terminal. South to southwest winds will increase Monday
ahead of an approaching front. The chance of thunderstorms will
increase Monday night as this system moves into the area.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Foster
Hazardous weather outlook, Jul 5, 3:45 PM CDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
345 PM CDT SUN JUL 5 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-062045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
345 PM CDT SUN JUL 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED FOG RISK.

DISCUSSION...

  HEAT INDEX VALUES WILL TOP OUT IN THE MID 90S TO NEAR
  100 DEGREES THIS AFTERNOON OVER SOUTHEASTERN KANSAS AND
  WESTERN MISSOURI.

  WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE INTO EARLY
  THIS EVENING ALONG THE MISSOURI ARKANSAS BORDER AND OVER THE
  SOUTHWEST CORNER OF MISSOURI INTO EXTREME SOUTHEAST KANSAS.
  CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAIN WILL BE
  POSSIBLE WITH ANY STORMS THAT DEVELOP. SOME STORMS MAY ALSO
  PRODUCE WIND GUSTS OVER 40 MPH. AN ISOLATED THUNDERSTORM
  WILL THEN BE POSSIBLE OVERNIGHT...MAINLY ACROSS THE EASTERN
  OZARKS.

  PATCHY FOG WITH VISIBILITIES DOWN TO A MILE OR LESS WILL BE
  POSSIBLE LATE TONIGHT OVER SOUTH CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  SOUTHERLY WIND GUSTS AROUND 30 MPH ARE EXPECTED ACROSS
  PORTIONS OF WESTERN MISSOURI AND EXTREME SOUTHEASTERN KANSAS
  ON MONDAY. THIS INCLUDES STOCKTON AND TRUMAN LAKES.

  THE CHANCE FOR THUNDERSTORMS AND THE POTENTIAL FOR HEAVY
  RAINFALL WILL INCREASE MONDAY NIGHT INTO WEDNESDAY. THIS MAY
  RESULT IN RENEWED FLOODING ACROSS THE AREA. THERE WILL THEN
  BE AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS TOWARDS THE
  END OF THE WEEK.

  A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE MONDAY EVENING
  ACROSS WEST CENTRAL MISSOURI AND EXTREME SOUTHEASTERN KANSAS.
  THE MAIN POTENTIAL SEVERE WEATHER HAZARD WILL BE DAMAGING WIND
  GUSTS OVER 60 MPH.

  HEAT INDEX VALUES WILL EXCEED 95 DEGREES ON MONDAY...AND AGAIN
  HEADING INTO NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Special weather statement, Jul 5, 6:23 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
623 PM CDT SUN JUL 5 2015

MOZ093-094-102-060000-
BARRY MO-NEWTON MO-LAWRENCE MO-
623 PM CDT SUN JUL 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NEWTON...NORTHWESTERN
BARRY AND SOUTHWESTERN LAWRENCE COUNTIES UNTIL 700 PM CDT...

AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEWTONIA...OR 11 MILES EAST OF NEOSHO...
MOVING EAST AT 15 MPH. WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE FAIRVIEW...GRANBY...NEWTONIA...PIERCE
CITY...PIONEER...RITCHEY...STARK CITY AND WENTWORTH.

LAT...LON 3699 9395 3679 9397 3680 9430 3699 9427
TIME...MOT...LOC 2323Z 262DEG 17KT 3688 9416

WISE
Special weather statement, Jul 5, 6:37 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
637 PM CDT SUN JUL 5 2015

MOZ088-060000-
JASPER MO-
637 PM CDT SUN JUL 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JASPER COUNTY UNTIL
700 PM CDT...

AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF REEDS...OR 9 MILES SOUTHEAST
OF CARTHAGE...MOVING EAST AT 15 MPH. WINDS AROUND 50 MPH ARE EXPECTED
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE LA RUSSELL...REEDS AND SARCOXIE.

INTERSTATE 44 BETWEEN MILE MARKERS 21 AND 32 WILL ALSO BE IMPACTED BY
THIS STORM.

LAT...LON 3705 9406 3706 9429 3717 9426 3719 9406
      3717 9405
TIME...MOT...LOC 2337Z 250DEG 13KT 3707 9423

WISE
Local storm report, Jul 5, 7:35 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
735 PM CDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     FLASH FLOOD      6 N BATTLEFIELD         37.20N 93.37W
07/05/2015                   GREENE             MO   EMERGENCY MNGR

            FARM ROAD 140 AT MILLER ROAD WEST OF SPRINGFIELD WAS
            FLOODED

&&

BURCHFIELD
Local storm report, Jul 5, 7:38 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
738 PM CDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     FLASH FLOOD      5 SSE WILLARD           37.23N 93.40W
07/05/2015                   GREENE             MO   EMERGENCY MNGR

            WATER OVER THE ROADWAY AT AIRPORT ROAD NORTH OF HIGHWAY
            266

&&

BURCHFIELD
Local storm report, Jul 5, 7:40 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
740 PM CDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     FLASH FLOOD      6 SSE WILLARD           37.23N 93.39W
07/05/2015                   GREENE             MO   EMERGENCY MNGR

            WATER OVER THE ROADWAY ALONG HIGHWAY EE AT THE WHITE
            CHAPEL CEMETARY

&&

BURCHFIELD
Local storm report, Jul 5, 7:43 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
743 PM CDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD      5 WNW SPRINGFIELD       37.21N 93.38W
07/05/2015                   GREENE             MO   911 CALL CENTER

            2 WATER RESCUES OCCURED AT CHESTNUT EXPRESSWAY NEAR
            HAZELTINE ROAD UNDERNEATH RAILROAD OVERPASS. WATER WAS UP
            TO CAR WINDOWS. ROAD IS IMPASSABLE. EVERYONE WAS RESCUED
            SAFELY

&&

BURCHFIELD

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:44 PM CDTSpecial Weather StatementSGFCrawford31 min
Jul 5, 9:11 PM CDTSpecial Weather StatementSGFCrawford49 min
Jul 6, 2:55 AM CDTFlash Flood WatchSGFBourbon, Cherokee, Crawford70 hr
Jul 6, 8:51 AM CDTRiver Flood WarningSGFBourbon64 hr
Jul 6, 6:48 PM CDTSpecial Weather StatementSGFBourbon27 min
Jul 6, 8:51 AM CDTRiver Flood WarningSGFVernon5 days
Jul 6, 8:51 AM CDTRiver Flood WarningSGFBates, Vernon10 days

Nearby

Flash Flood Warnings in Kansas, 2015Flash Flood Warnings in Missouri, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.